Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 3, NWS Twin Cities, MN

March 14, 2019Scott County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 14, 2019, 5:15 PM CDT for Scott County, Minnesota. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 5:15 PM CDT (22:15 UTC)
Expired
Mar 15, 2019, 2:15 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:00 PM CDTFLOOD1 Nw Jordan, MNTRAILER PARK BEING EVACUATED DUE TO OVERFLOWING BANKS OF SAND CREEK DUE TO ICE JAMMING. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS43 KMPX 142215
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT THU MAR 14 2019

MNC139-150715-
/O.NEW.KMPX.FA.W.0003.190314T2215Z-190315T0715Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott MN-
515 PM CDT THU MAR 14 2019

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Central Scott County in east central Minnesota...

* Until 215 AM CDT Friday.

* At 512 PM CDT, emergency management reported flooding along Sand 
  Creek in Jordan due to an ice jam. Levels will fluctuate and could 
  cause flooding around the creek through the evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4459 9360 4467 9366 4472 9359 4466 9358
      4464 9351

$$

AMK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 14, 3:27 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 14, 3:27 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Mar 14 2019

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Thu Mar 14 2019

An area of strong low pressure that was centered over western
Wisconsin this afternoon, will continue to pivot, and accelerate to
the northeast over the Great Lakes tonight.

Light rain initially this afternoon, will switch over to light snow
across eastern Minnesota, and western Wisconsin this evening. A
light dusting is possible before the snow tapers off after midnight.
Across west central, southwest, and south central Minnesota, the
pressure gradient will remain tight through the evening. Just above
the boundary layer, winds increase to 45 to 55 mph from the
northwest. These winds will occasional mix to the surface through
this evening. The wind advisory has been extended through the
evening as the gusty winds of 40 to 55 mph will continue through
midnight. Temperatures will fall below freezing overnight, and this
will create icy spots on roadways, especially where ponding of water
has occurred from the recent rainfall, and snow melt. Please be
careful this evening as these icy conditions will likely occur fast
once the sunsets.

No forecast changes past tonight as northwest flow will continue and
lead to below average temperatures. Lows tonight will fall into the
20s, with highs on Friday only rising to near freezing. Friday night
will again fall well below freezing which will lead to any melting
snow/ice Friday, to refreeze.

.LONG TERM...(Saturday through Thursday)
Issued at 309 PM CDT Thu Mar 14 2019

Gradual warming and fairly benign weather is still expected over
the weekend and through next week. The upper-level trough
extending into the Northern Plains and Great Lakes region will
gradually shift eastward over the weekend with broad surface high
pressure over the Central CONUS. A shortwave trough will bring an
increase in cloud cover beginning Saturday afternoon with
widespread status expected overnight into Sunday. There is a a
slight chance for snow with this disturbance on Saturday night.
Another shortwave trough brings a slight chance for precipitation
on Tuesday, but otherwise, mostly dry conditions will persist
through Thursday.

An upper level ridge will become shift over the Central CONUS by
late Wednesday. There is still model uncertainty as to how amplified
it will be, but it should allow for near-normal temperatures with
highs in the mid 40s possible on Thursday. Otherwise, low
temperatures each night in the extended period should fall to
below freezing, which should help slow down our snow-melt.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Mar 14 2019

A low pressure area was centered in south central Minnesota early
this afternoon. Under this low pressure, cigs/vsbys are LIFR/VLIFR
which has been consistent for several hours as it slowly moved
northeast. A brief period of VFR conditions are possible near
KEAU but it will be short lived as this low pressure center moves
overhead this afternoon. Elsewhere, -SN has begun in western
Minnesota which will reduce vsby to IFR at times, but MVFR vsby
should be predominate as strong northwest winds develop and spread
eastward across Minnesota this afternoon. Timing looks good with
-RA changing to -SN from west to east over the next several hours,
reaching eastern Minnesota by 00z. Snowfall amounts should be
minor with a half inch possible before the snow tapers off this
evening in western Wisconsin. MVFR/VFR conditions will develop
later tonight, but precipitation will end by this evening.

KMSP...

IFR/LIFR cigs/vsbys will slowly improve after 21z as winds
increase from the northwest. -SN will be possible toward 00z, but
no accumulations are expected. Wind gusts of 24-28 kts are likely
by later this afternoon. VFR conditions are likely Friday morning,
but residual moisture will return MVFR cigs by Friday afternoon.

/OUTLOOK FOR KMSP/

Sat-Sun...VFR. Wind WNW 5-10 kts.
Mon...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 1 AM CDT Friday for MNZ049-057-058-065>067-
     073>075-082-083-091-092.

     Winter Weather Advisory until 7 PM CDT this evening for MNZ041-
     042-047-048-054>056-064.

     Wind Advisory from 7 PM this evening to 1 AM CDT Friday for
     MNZ041-042-047-048-054>056-064.

&&

SHORT TERM...JLT
LONG TERM...AMK
AVIATION...JLT
Hazardous weather outlook, Mar 14, 2:49 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Mar 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
249 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Very strong wind gusts of 45 to 55 mph are expected through this
evening across western and southern Minnesota. Blowing snow will
accompany these strong winds in western Minnesota during the
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Area streams and rivers will continue to fluctuate over the next
week. Minor flooding will be possible with recent heavy rainfall
and snow melt. However, freezing temperatures over the weekend
will likely see a reduction in rapid rises. Ice will begin to
break up on rivers and streams, and could lead to ice jam
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Mar 14, 1:25 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 E SHOREVIEW           45.08N 93.12W
03/14/2019                   RAMSEY             MN   EMERGENCY MNGR

            CLOSURE OF GRAMSIE RD, WATER IN A GARDEN
            APARTMENT.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:38 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more11 hr
Mar 14, 10:27 AM CDTAreal Flood WarningMPXDakota, Goodhue, Rice12 hr
Mar 14, 12:12 PM CDTRiver Flood WarningMPXGoodhue38 hr
Mar 14, 3:29 PM CDTRiver Flood WarningMPXGoodhue44 hr
Mar 14, 6:26 PM CDTRiver Flood WarningMPXScott3 days

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.